Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Melbourne, FL

March 23, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 23, 2005, 6:28 AM EST for Volusia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 6:28 AM EST (11:28 UTC)
Expired
Mar 23, 2005, 7:00 AM EST
In force
32 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:50 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 11.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3086 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
4.3
Supercell composite
22.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 231128
SVRMLB
FLC127-231200-
/O.NEW.KMLB.SV.W.0014.050323T1128Z-050323T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
628 AM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...PONCE
  INLET...DAYTONA BEACH

* UNTIL 700 AM EST

* AT 625 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PORT ORANGE...OR ABOUT OVER
  PORT ORANGE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILBUR BY THE SEA...SOUTH DAYTONA AND 7 MILES SOUTHEAST OF DAYTONA
  BEACH BY 635 AM EST
  PONCE INLET BY 640 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2913 8120 2896 8111 2914 8060 2934 8071

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:20 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 23, 5:20 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
520 AM EST WED MAR 23 2005

.DISCUSSION...

...HIGHER COVERAGE OF STORMS TODAY AND A FEW COULD BE SEVERE...

TODAY-TONIGHT...LIKE YESTERDAY...THE MAJOR WX ELEMENTS ARE IN PLACE
FOR WIDESPREAD RAIN EVENT:  HI AMP H85-H50 S/WV TROF OVER THE WRN
GOMEX...AN 80-90KT JET IN THE H30-H20 LYR...PLENTY OF UPSTREAM
MOISTURE...AND STRONG LOW/MID LVL ISENTROPIC LIFT GENERATING A
LARGE AREA OF ASCENDING H70 OMEGA.  HOWEVER...UNLIKE YESTERDAY...
THERE IS AN UPSTREAM TSTORM COMPLEX PUSHING ONSHORE OVER THE NW FL
COAST...WHILE SCT SHRAS/ISOLD TSTORMS HAVE BEEN OCCURRING ACROSS THE
NRN CWA THE ENTIRE EVENING.

THIS FINAL ELEMENT SHOULD DELIVER A FAIR AMOUNT OF RAIN TO CWA...
CURRENT TRAJECTORY OF THE COMPLEX INDICATES BEST RAIN CHANCES WILL
BE FROM OSCEOLA/INDIAN RIVER COUNTIES NWD.  WILL INCREASE POPS TO
LIKELY.  SLIGHTLY DRIER AIR INDICATED BY THE 00Z KTBW/KMFL SOUNDINGS
WOULD SUGGEST LOWER PRECIP COVERAGE SWD UNTIL THE AIR MOISTENS UP A
LITTLE MORE...WILL KEEP THE SRN THREE COUNTIES IN HI SCT PRECIP.

STORM SYSTEM OVER THE MS RIVER VALLEY EMBEDDED IN A DEEP SWRLY FLOW
AND WILL LIFT NE THROUGHOUT THE DAY.  THIS WILL CRANK A COOL FRONT
ACROSS THE GOMEX TOWARD FL TODAY...AND INTO THE S FL PENINSULA
OVERNIGHT.  THE FRONT IS EXPECTED TO STALL OVER THE S PENINSULA AS
ITS PARENT STORM SYSTEM PULLS OFF THE MID ATLC COAST.

THU...WEAK FRONT WILL HAVE PUSHED SOUTH AND EAST OF THE AREA WITH
DRIER AND SLIGHTLY COOLER AIR ADVECTING IN BEHIND IT.  HAVE
MAINTAINED A DRY FORECAST THOUGH WILL HAVE TO WATCH FAR SOUTHERN
SECTIONS AROUND LAKE OKEECHOBEE FOR POSSIBLE ISOLATED AFTERNOON
SHOWERS.

FRI...GFS STILL SHOWING QUICK RETURN OF MOISTURE WITH SOUTH
SOUTHWEST LOW LEVEL FLOW INCREASING AS SURFACE RIDGE SLIDES EAST AND
LOW MOVES THROUGH THE OHIO VALLEY TO THE MID ATLANTIC COAST.
NAM/UKMET ARE NOT QUITE AS AGGRESSIVE BUT MET POPS ARE AROUND 30
PERCENT SO HAVE BUMPED FORECAST UP TO SCATTERED.  IF SCENARIO OF
MOISTURE RETURNING RAPIDLY PLAYS OUT...WILL HAVE TO WATCH FOR
ISOLATED STRONG/SEVERE STORMS AS MID LEVEL DRY AIR ENHANCES
POTENTIAL CONVECTIVE INSTABILITY.

SAT...RIDGE TO THE SOUTH WILL PROVIDE A WARM SOUTH/SOUTHWEST FLOW.
MID LEVEL FLOW SHOWS SLIGHT RIDGING SO WILL CONTINUE PLAN OF LOW
AFTERNOON POPS.

EASTER...RATHER VIGOROUS SHORTWAVE TROUGH WILL BE DIGGING INTO THE
LOWER MISSISSIPPI VALLEY WITH ASSOCIATED SURFACE LOW LIFTING
NORTHEAST INTO THE TENNESSEE VALLEY.  MID LEVEL RIDGE WILL SLIDE
EAST OF THE AREA SO THERE SHOULD BE A LITTLE HIGHER POTENTIAL FOR
AFTERNOON STORMS BUT WILL STAY WITH A SLIGHT CHANCE FOR NOW.  THE
EARLY MORNING LOOKS WARM WITH CIRRUS LIKELY MAKING FOR A VIVID
SUNRISE.  AFTERNOON HIGHS SHOULD REACH THE MID 80S WITH POSSIBLY
SOME UPPER 80S IN SPOTS.

MON...PRE FRONTAL CONVECTION FORECAST TO SLIDE ACROSS THE AREA AND
WILL GO WITH SCATTERED POPS.  WITH THE RATHER VIGOROUS TROUGH SLOW
TO LIFT OUT...STORMS COULD BE ON THE STRONG SIDE BUT THERE IS PLENTY
OF TIME TO MONITOR THE INTENSITY OF THIS NEXT SYSTEM.

TUE...HIGH PRESSURE RIDGE IS FORECAST TO BUILD ACROSS THE AREA
BEHIND THE FRONT AND IT LOOKS LIKE SUNNY DAY WITH SEASONABLE
TEMPERATURES.

&&

.MARINE...INCREASING SOUTH/SOUTHWEST FLOW TODAY AHEAD OF THE FRONT
WILL NECESSITATE AN ADVISORY...ESPECIALLY FOR FIRST HALF OF THE
DAY.  WINDS VEER TO WEST TONIGHT AND DIMINISH.  NO HIGHLIGHTS
EXPECTED THROUGH SAT.  EXPECT WINDS/SEAS TO INCREASE DURING SUNDAY
AS LOW MOVES ACROSS THE SOUTHEAST STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  58  77  60 /  70  10   0   0
MCO  82  59  82  62 /  70  10   0   0
MLB  82  60  78  63 /  60  10   0   0
VRB  83  61  80  63 /  60  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH TIL 11 AM...LAKE/ORANGE/SEMINOLE/OSCEOLA/VOLUSIA
AND BREVARD COUNTIES.
SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET 20-60 NM.

&&

SHORT TERM...BRAGAW
LONG TERM....LASCODY
Hazardous weather outlook, Mar 23, 6:00 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
600 AM EST WED MAR 23 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
232014-
FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-
SEMINOLE-ST. LUCIE-VOLUSIA-
600 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...A TORNADO WATCH IS IN EFFECT FOR VOLUSIA...LAKE...SEMINOLE...
ORANGE...OSCEOLA...AND BREVARD COUNTIES UNTIL 1100 AM THIS MONRING...

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS CENTRAL FLORIDA THIS
MORNING. MOIST AND UNSTABLE AIR ACROSS THE PENINSULA WILL COMBINE WITH
COLD DRY AIR ALOFT TO RAISE THE POSSIBILITY FOR STRONG TO SEVERE
THUNDERSTORMS.  THESE STORMS WILL BE CAPABLE OF GENERATING STRONG AND
DAMAGING WIND GUSTS...HAIL...AND FREQUENT DEADLY LIGHTNING. A TORNADO
OR FUNNEL CLOUD MAY DEVELOP IN THE STRONGER STORMS...ESPECIALLY OVER
THE COASTAL COUNTIES AS THE STORMS APPROACH THE INTRACOASTAL WATERWAY
FROM THE SOUTHWEST.

...MARINE THUNDERSTORM GUST IMPACT...
THE THUNDERSTORMS LINE WILL DROP SOUTH DOWN THE FLORIDA PENINSULA TODAY.
STORMS WITHIN THIS LINE WILL MOVE OFF THE ATLANTIC COAST FAIRLY RAPIDLY.
THESE OFFSHORE MOVING THUNDERSTORMS WILL POSE A HAZARD FOR MARINERS.
WIND GUSTS IN EXCESS OF 34 KNOTS AND DEADLY CLOUD TO WATER LIGHTNING
WILL BE THE PRIMARY HAZARDS.

...WATERSPOUT IMPACT...
STORMS MOVING OFF THE FLORIDA ATLANTIC COAST ALSO WILL BE CAPABLE OF
PRODUCING WATERSPOUTS. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR
DEVELOPING THUNDERSTORMS.  STORMS MOVING ACROSS THE INTRACOASTAL
WATERWAY MAY ENCOUNTER INCREASED WIND SHEAR WHICH CAN PROMOTE THE RAPID
DEVELOPMENT OF WATERSPOUTS.

...FLOOD IMPACT...
WIDESPREAD RAINSHOWERS IN RECENT DAYS HAS LEFT MUCH OF THE GROUND OVER
EAST CENTRAL FLORIDA NEAR SATURATION.  ADDITIONAL HEAVY RAIN IN THESE
AREAS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.  STANDING WATER ON ROADWAYS WILL CREATE A DRIVING HAZARD...
DRIVERS ARE URGED TO USE CAUTION.

...WIND AND SEA IMPACT...
STRONG SOUTHWEST WINDS AROUND 20 KNOTS WILL GENERATE ROUGH CONDITIONS
OVER THE ATLANTIC WATERS TODAY.  SEAS ARE EXPECTED TO RANGE BETWEEN
4 AND 6 FEET OVER THE NEARSHORE WATERS...AND BETWEEN 5 AND 7 FEET OVER
THE OFFSHORE WATERS.  A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
OFFSHORE ATLANTIC WATERS TODAY.

.DAYS TWO THROUGH SEVEN...
AFTERNOON AND EVENING LIGHTNING STORMS MAY AFFECT EAST CENTRAL FLORIDA
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:57 PM ESTSpecial Marine WarningMLB2 hr
Mar 23, 2:34 AM ESTSpecial Marine WarningMLB86 min
Mar 23, 5:57 AM ESTTornado WarningMLBLake33 min
Mar 23, 6:17 AM ESTSevere Thunderstorm WarningMLBLake, Orange47 min
Mar 23, 6:36 AM ESTSpecial Marine WarningMLB84 min
Mar 23, 7:10 AM ESTSpecial Marine WarningMLB95 min
Mar 23, 11:17 AM ESTSpecial Marine WarningMLB88 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.